Alert archive / Idaho / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 8, NWS Spokane, WA

May 22, 2006Bonner County, Kootenai County, Shoshone County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at May 22, 2006, 2:33 PM PDT for Bonner County, Kootenai County, Shoshone County, Idaho. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2006, 2:33 PM PDT (21:33 UTC)
Expired
May 22, 2006, 3:15 PM PDT
In force
42 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Bonner County, ID, Kootenai County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 105 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 222134
SVROTX
IDC017-055-079-222215-
/O.NEW.KOTX.SV.W.0008.060522T2133Z-060522T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
233 PM PDT MON MAY 22 2006

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BONNER COUNTY IN THE PANHANDLE OF IDAHO
  NORTHEASTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
  NORTHWESTERN SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO

* UNTIL 315 PM PDT

* AT 228 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 23
  MILES SOUTH OF CLARK FORK...OR ABOUT 21 MILES EAST OF DALTON
  GARDENS...AND MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARK FORK BY 255 PM PDT
  EAST HOPE BY 305 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4781 11649 4779 11622 4841 11607 4844 11642

$$

RP
2 follow-up statements
000 
WWUS56 KOTX 222159
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
259 PM PDT MON MAY 22 2006

IDC017-055-079-222215-
/O.CON.KOTX.SV.W.0008.000000T0000Z-060522T2215Z/
BONNER ID-SHOSHONE ID-KOOTENAI ID-
259 PM PDT MON MAY 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR NORTHEASTERN KOOTENAI...NORTHWESTERN SHOSHONE AND SOUTHEASTERN
BONNER COUNTIES...

AT 255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CLARK FORK...OR ABOUT 20 MILES SOUTHEAST OF SANDPOINT...MOVING NORTH
AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST HOPE AND HOPE BY 305 PM PDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT
MONDAY EVENING FOR NORTHWESTERN IDAHO AND EASTERN WASHINGTON.

LAT...LON 4781 11649 4779 11622 4841 11607 4844 11642

$$

RO
000 
WWUS56 KOTX 222212
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
309 PM PDT MON MAY 22 2006

IDC017-055-079-222219-
/O.EXP.KOTX.SV.W.0008.000000T0000Z-060522T2215Z/
BONNER ID-SHOSHONE ID-KOOTENAI ID-
309 PM PDT MON MAY 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KOOTENAI...
NORTHWESTERN SHOSHONE AND SOUTHEASTERN BONNER COUNTIES EXPIRES AT 315
PM PDT...

DESPITE A CONTINUED NORTHWARD PROPAGATION OF A LINE OF THUNDERSTORMS 
THROUGH THE AREA BETWEEN PRIEST RIVER AND CLARK FORK...THE THUNDERSTORMS 
HAS WEAKENED AND ARE NOW NOT CONSIDERED SEVERE...THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. 



A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT
MONDAY EVENING FOR NORTHWESTERN IDAHO AND EASTERN WASHINGTON.

LAT...LON 4781 11649 4779 11622 4841 11607 4844 11642

$$

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:46 AM PDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 22, 10:46 AM PDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1046 AM PDT MON MAY 22 2006

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL PROVIDE SHOWERS AND
POSSIBLY STRONG THUNDERSTORMS TO THE AREA TODAY. THE FLOW WILL TURN
MORE SOUTHWESTERLY ON TUESDAY AND WEDNESDAY FOR CONTINUED SHOWERY
WEATHER. A COOL PACIFIC SYSTEM WILL MOVE INTO THE AREA FOR COOL AND
WET WEATHER FOR THE END OF THE WEEK.

&&

.DISCUSSION...
REST OF TODAY AND THIS EVENING...STRONG AND VERY MOIST SOUTHERLY
FLOW ALOFT OVER THE FORECAST AREA TODAY...WITH SATELLITE AND MODELS
INDICATING AN INCOMING NEGATIVELY TILTED UPPER WAVE IN THIS FLOW
SET TO PASS THOUGH THE REGION LATE TODAY AND THIS EVENING. THIS IS
RECOGNIZED AS A CLASSIC NORTHWESTERN SEVERE WEATHER PATTERN...AND
NORMALLY FORECASTING SCATTERED SEVERE THUNDERSTORMS WOULD BE A SAFE
BET. HOWEVER THIS TIME THE FLY IN THE OINTMENT IS THE SOPPING
WET NATURE OF THE CURRENT AIR MASS. MODEL SOUNDINGS SUGGEST WITH
PLAUSIBLE AFTERNOON DEW POINTS NEAR 50 DEGREES...HIGH TEMPERATURES
NEED TO ACHIEVE LOW TO MID 70S TO OVERCOME CIN AND UNLOCK 800-1000+
J/KG CAPE AND ALLOW WIDESPREAD CUMULONIMBUS OVER THE REGION. GIVEN
THE WIDESPREAD PRE-CURSOR SHOWER ACTIVITY AND HEAVY CLOUD COVER
VISIBLE ON SATELLITE THESE REQUISITE HIGH TEMPERATURES WILL BE
DIFFICULT TO ACHIEVE OVER THE WESTERN ZONES...AND EASIEST TO ACHIEVE
OVER THE IDAHO PANHANDLE WHERE PERIODIC CLEARING...OR AT LEAST
THINNING OF CLOUDS IS LIKELY DURING THIS AFTERNOONS SOLAR MAXIMUM
HEATING PERIOD. ZONE UPDATE WILL REFLECT THIS THINKING WITH A MORE
NUMEROUS AFTERNOON COVERAGE OF SHOWERS AND THUNDERSTORMS EXPECTED.
STRONG LOW AND MID LEVEL SHEAR WITH GOOD JET DYNAMIC SUPPORT ALOFT
CREATES THE RISK THAT SOME OF THESE STORMS...MOST LIKELY THOSE THAT
FORM OVER IDAHO...WILL BE ORGANIZED AND PRODUCE SEVERE WEATHER
LATE THIS AFTERNOON AND EVENING. /FUGAZZI

&&

.AVIATION...NUMEROUS VFR CEILING/VIS SHOWERS WITH SCATTERED MVFR
CEILINGS THROUGH 03Z OVER ALL LOCATIONS WITH MOUNTAIN OBSCURATIONS IN
LOW CLOUDS AND PCPN. AFTER 20Z EAST OF A KOMK-KALW LINE SCATTERED
STRONG THUNDERSTORMS WILL DEVELOP WITH ISOLATED IFR VISIBILITIES IN
HEAVY PRECIPITATION. AFTER 02Z WEST OF A KOMK-KALW LINE AND AFTER
06Z EAST OF TIS LINE CONDITIONS WILL IMPROVE TO ISOLATED MOUNTAIN
SHOWERS AND MOSTLY VFR CONDITIONS OVER THE COLUMBIA BASIN. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        74  47  69  46  66  44 /  60  60  30  50  40  30
COEUR DALENE  75  43  70  44  65  42 /  60  70  40  50  40  30
PULLMAN        74  44  67  47  64  42 /  60  70  30  40  30  30
LEWISTON       78  51  74  51  72  48 /  60  70  40  30  20  20
COLVILLE       75  41  71  43  64  42 /  60  60  40  50  50  30
SANDPOINT      76  41  71  42  65  42 /  60  60  40  40  40  30
KELLOGG        78  43  67  43  64  41 /  60  70  40  40  40  30
MOSES LAKE     74  49  75  51  71  46 /  60  30  20  30  20  10
WENATCHEE      72  51  73  51  70  48 /  60  30  20  30  20  10
OMAK           70  47  75  46  72  44 /  60  40  40  30  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCHES FOR BOUNDARY AND NEZ PERCE COUNTIES.
WA...FLOOD WATCHES FOR SOUTH WHITMAN...GARFIELD...AND ASOTIN
COUNTIES.

&&
Hazardous weather outlook, May 22, 2:19 PM PDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
219 PM PDT MON MAY 22 2006

IDZ001>004-026-027-WAZ031>033-036-037-232130-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...SPOKANE...COLVILLE...DEER PARK...
CHEWELAH...NEWPORT...KETTLE FALLS
219 PM PDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UNSTABLE ATMOSPHERE COUPLED WITH A PACIFIC COLD FRONT WILL
RESULT IN NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME
OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BE SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAIN. EXPECT THESE CONDITIONS TO
CONTINUE INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERY WEATHER WILL CONTINUE THROUGH THE WEEK. A COOLER AND
WETTER WEATHER PATTERN IS EXPECTED FOR THE END OF THE WEEK.

WAZ034-035-038-041>044-232130-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...REPUBLIC...INCHELIUM...
WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK...
OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
219 PM PDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERY CONDITIONS WILL CONTINUE OVER THE REGION. THERE IS A
CHANCE OF THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERY WEATHER WILL CONTINUE THROUGH THE WEEK. A COOLER AND
WETTER WEATHER PATTERN IS EXPECTED FOR THE END OF THE WEEK.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:50 PM PDTSevere Thunderstorm WarningOTXNez Perce25 min
May 21, 6:58 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce32 min
May 21, 7:52 PM PDTSevere Thunderstorm WarningOTXShoshone38 min
May 22, 1:38 PM PDTSevere Thunderstorm WarningOTXBenewah, Kootenai52 min
May 22, 2:23 PM PDTTornado WarningOTXKootenai, Shoshone22 min
May 22, 3:29 PM PDTSevere Thunderstorm WarningOTXBonner, Boundary46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.